June  2022, 27(6): 3241-3259. doi: 10.3934/dcdsb.2021183

Propagation dynamics in a diffusive SIQR model for childhood diseases

School of Mathematics and Statistics, Lanzhou University, Lanzhou, Gansu 730000, China

* Corresponding author: Guo Lin

Received  December 2020 Revised  April 2021 Published  June 2022 Early access  July 2021

This paper is concerned with the propagation dynamics in a diffusive susceptible-infective nonisolated-isolated-removed model that describes the recurrent outbreaks of childhood diseases. To model the spatial-temporal modes on disease spreading, we study the traveling wave solutions and the initial value problem with special decay condition. When the basic reproduction ratio of the corresponding kinetic system is larger than one, we define a threshold that is the minimal wave speed of traveling wave solutions as well as the spreading speed of some components. From the viewpoint of mathematical epidemiology, the threshold is monotone decreasing in the rate at which individuals leave the infective and enter the isolated classes.

Citation: Shuo Zhang, Guo Lin. Propagation dynamics in a diffusive SIQR model for childhood diseases. Discrete and Continuous Dynamical Systems - B, 2022, 27 (6) : 3241-3259. doi: 10.3934/dcdsb.2021183
References:
[1]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, in Partial Differential Equations and Related Topics, J. A. Goldstein (Ed. ), Lecture Notes in Math., 446, Springer, Berlin, 1975, 5-49. doi: 10.1007/BFb0070595.

[2]

O. Diekmann, Thresholds and travelling waves for the geographical spread of infection, J. Math. Biol., 69 (1978), 109-130.  doi: 10.1007/BF02450783.

[3]

A. Ducrot, Spatial propagation for a two component reaction-diffusion system arising in population dynamics, J. Differential Equations., 260 (2016), 8316-8357.  doi: 10.1016/j.jde.2016.02.023.

[4]

A. DucrotP. Magal and S. Ruan, Travelling wave solutions in multigroup age-structured epidemic models, Arch. Ration. Mech. Anal., 195 (2010), 311-331.  doi: 10.1007/s00205-008-0203-8.

[5]

Z. Feng and H. R. Thieme, Recurrent outbreaks of childhood diseases revisited: The impact of isolation, Math. Biosci., 128 (1995), 93-130.  doi: 10.1016/0025-5564(94)00069-C.

[6]

R. A. Fisher, The wave of advance of advantageous genes, Annals of Eugenics., 7 (1937), 355-369.  doi: 10.1111/j.1469-1809.1937.tb02153.x.

[7]

S. A. Gourley and J. Wu, Delayed non-local diffusive systems in biological invasion and disease spread, in Nonlinear Dynamics and Evolution Equations (eds. H. Brunner, X. Q. Zhao and X. Zou), Fields Inst. Commun., 48, AMS, Providence, RI, 2006, pp. 137-200.

[8]

J. K. Hale, S. M. Verduyn Lunel, Introduction to Functional-Differential Equations, Springer-Verlag, New York, 1993. doi: 10.1007/978-1-4612-4342-7.

[9]

Y. Hosono and B. Ilyas, Traveling waves for a simple diffusive epidemic model, Math. Models Methods. Appl. Sci., 5 (1995), 935-966.  doi: 10.1142/S0218202595000504.

[10]

W. O. Kermack and A. G. McKendrik, A contribution to the mathematical theory of epidemics, Proc. Roy. Soc. A., 115 (1927), 700-721.  doi: 10.1098/rspa.1927.0118.

[11]

A. N. KolmogorovI. G. Petrovskii and N. S. Piskunov, Study of a diffusion equation that is related to the growth of a quality of matter, and its application to a biological problem, Byul. Mosk. Gos. Univ. Ser. A: Mat. Mekh., 1 (1937), 1-26. 

[12]

X. Lai and X. Zou, Repulsion effect on superinfecting virions by infected cells, Bull. Math. Biol., 76 (2014), 2806-2833.  doi: 10.1007/s11538-014-0033-9.

[13]

X. Liang and X.-Q. Zhao, Asymptotic speeds of spread and traveling waves for monotone semiflows with applications, Comm. Pure Appl. Math., 60 (2007), 1-40.  doi: 10.1002/cpa.20154.

[14]

G. LinS. Pan and X.-P. Yan, Spreading speeds of epidemic models with nonlocal delays, Math. Biosci. Eng., 16 (2019), 7562-7588.  doi: 10.3934/mbe.2019380.

[15]

G. Lin and S. Ruan, Traveling wave solutions for delayed reaction-diffusion systems and applications to diffusive Lotka-Volterra competition models with distributed delays, J. Dynam. Differential Equations., 26 (2014), 583-605.  doi: 10.1007/s10884-014-9355-4.

[16]

R. Lui, Biological growth and spread modeled by systems of recursions. I. Mathematical theory, Math. Biosci., 93 (1989), 269-295.  doi: 10.1016/0025-5564(89)90026-6.

[17]

J. D. Murray, Mathematical Biology, I. An Introduction, , Third edition, Interdisciplinary Applied Mathematics 17, Springer-Verlag, New York, 2002. doi: 10.1007/b98868.

[18]

J. D. Murray, Mathematical Biology, II. Spatial Models and Biomedical Applications, , Third edition, Interdisciplinary Applied Mathematics 18, Springer-Verlag, New York, 2003. doi: 10.1007/b98869.

[19]

S. Pan, Invasion speed of a predator-prey system, Appl. Math. Lett., 74 (2017), 46-51.  doi: 10.1016/j.aml.2017.05.014.

[20]

S. Ruan, Spatial-temporal dynamics in nonlocal epidemiological models, in Mathematics for Life Science and Medicine (eds. Y. Takeuchi, K. Sato and Y. Iwasa), Springer-Verlag, New York, 2007, 97-122.

[21]

H. ShuX. PanX.-S. Wang and J. Wu, Traveling waves in epidemic models: Non-monotone diffusive systems with non-monotone incidence rates, J. Dynam. Differential Equations., 31 (2019), 883-901.  doi: 10.1007/s10884-018-9683-x.

[22]

H. R. Thieme, Asymptotic estimates of the solutions of nonlinear integral equations and asymptotic speeds for the spread of populations, J. Reine Angew. Math., 306 (1979), 94-121.  doi: 10.1515/crll.1979.306.94.

[23]

X.-S. WangH. Wang and J. Wu, Traveling waves of diffusive predator-prey systems: Disease outbreak propagation, Discrete Contin. Dyn. Syst., 32 (2012), 3303-3324.  doi: 10.3934/dcds.2012.32.3303.

[24]

Z.-C. Wang and J. Wu, Travelling waves of a diffusive Kermack-McKendrick epidemic model with non-local delayed transmission, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 466 (2010), 237-261.  doi: 10.1098/rspa.2009.0377.

[25]

H. F. WeinbergerM. A. Lewis and B. Li, Analysis of linear determinacy for spread in cooperative models, J. Math. Biol., 45 (2002), 183-218.  doi: 10.1007/s002850200145.

[26]

L.-I. Wu and Z. Feng, Homoclinic bifurcation in an SIQR model for childhood diseases, J. Differential Equations., 168 (2000), 150-167.  doi: 10.1006/jdeq.2000.3882.

[27] Q. YeZ. LiM. Wang and Y. Wu, Introduction to Reaction Diffusion Equations, Science Press, Beijing, 2011. 
[28]

T. ZhangW. Wang and K. Wang, Minimal wave speed for a class of non-cooperative diffusion-reaction system, J. Differential Equations., 260 (2016), 2763-2791.  doi: 10.1016/j.jde.2015.10.017.

show all references

References:
[1]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, in Partial Differential Equations and Related Topics, J. A. Goldstein (Ed. ), Lecture Notes in Math., 446, Springer, Berlin, 1975, 5-49. doi: 10.1007/BFb0070595.

[2]

O. Diekmann, Thresholds and travelling waves for the geographical spread of infection, J. Math. Biol., 69 (1978), 109-130.  doi: 10.1007/BF02450783.

[3]

A. Ducrot, Spatial propagation for a two component reaction-diffusion system arising in population dynamics, J. Differential Equations., 260 (2016), 8316-8357.  doi: 10.1016/j.jde.2016.02.023.

[4]

A. DucrotP. Magal and S. Ruan, Travelling wave solutions in multigroup age-structured epidemic models, Arch. Ration. Mech. Anal., 195 (2010), 311-331.  doi: 10.1007/s00205-008-0203-8.

[5]

Z. Feng and H. R. Thieme, Recurrent outbreaks of childhood diseases revisited: The impact of isolation, Math. Biosci., 128 (1995), 93-130.  doi: 10.1016/0025-5564(94)00069-C.

[6]

R. A. Fisher, The wave of advance of advantageous genes, Annals of Eugenics., 7 (1937), 355-369.  doi: 10.1111/j.1469-1809.1937.tb02153.x.

[7]

S. A. Gourley and J. Wu, Delayed non-local diffusive systems in biological invasion and disease spread, in Nonlinear Dynamics and Evolution Equations (eds. H. Brunner, X. Q. Zhao and X. Zou), Fields Inst. Commun., 48, AMS, Providence, RI, 2006, pp. 137-200.

[8]

J. K. Hale, S. M. Verduyn Lunel, Introduction to Functional-Differential Equations, Springer-Verlag, New York, 1993. doi: 10.1007/978-1-4612-4342-7.

[9]

Y. Hosono and B. Ilyas, Traveling waves for a simple diffusive epidemic model, Math. Models Methods. Appl. Sci., 5 (1995), 935-966.  doi: 10.1142/S0218202595000504.

[10]

W. O. Kermack and A. G. McKendrik, A contribution to the mathematical theory of epidemics, Proc. Roy. Soc. A., 115 (1927), 700-721.  doi: 10.1098/rspa.1927.0118.

[11]

A. N. KolmogorovI. G. Petrovskii and N. S. Piskunov, Study of a diffusion equation that is related to the growth of a quality of matter, and its application to a biological problem, Byul. Mosk. Gos. Univ. Ser. A: Mat. Mekh., 1 (1937), 1-26. 

[12]

X. Lai and X. Zou, Repulsion effect on superinfecting virions by infected cells, Bull. Math. Biol., 76 (2014), 2806-2833.  doi: 10.1007/s11538-014-0033-9.

[13]

X. Liang and X.-Q. Zhao, Asymptotic speeds of spread and traveling waves for monotone semiflows with applications, Comm. Pure Appl. Math., 60 (2007), 1-40.  doi: 10.1002/cpa.20154.

[14]

G. LinS. Pan and X.-P. Yan, Spreading speeds of epidemic models with nonlocal delays, Math. Biosci. Eng., 16 (2019), 7562-7588.  doi: 10.3934/mbe.2019380.

[15]

G. Lin and S. Ruan, Traveling wave solutions for delayed reaction-diffusion systems and applications to diffusive Lotka-Volterra competition models with distributed delays, J. Dynam. Differential Equations., 26 (2014), 583-605.  doi: 10.1007/s10884-014-9355-4.

[16]

R. Lui, Biological growth and spread modeled by systems of recursions. I. Mathematical theory, Math. Biosci., 93 (1989), 269-295.  doi: 10.1016/0025-5564(89)90026-6.

[17]

J. D. Murray, Mathematical Biology, I. An Introduction, , Third edition, Interdisciplinary Applied Mathematics 17, Springer-Verlag, New York, 2002. doi: 10.1007/b98868.

[18]

J. D. Murray, Mathematical Biology, II. Spatial Models and Biomedical Applications, , Third edition, Interdisciplinary Applied Mathematics 18, Springer-Verlag, New York, 2003. doi: 10.1007/b98869.

[19]

S. Pan, Invasion speed of a predator-prey system, Appl. Math. Lett., 74 (2017), 46-51.  doi: 10.1016/j.aml.2017.05.014.

[20]

S. Ruan, Spatial-temporal dynamics in nonlocal epidemiological models, in Mathematics for Life Science and Medicine (eds. Y. Takeuchi, K. Sato and Y. Iwasa), Springer-Verlag, New York, 2007, 97-122.

[21]

H. ShuX. PanX.-S. Wang and J. Wu, Traveling waves in epidemic models: Non-monotone diffusive systems with non-monotone incidence rates, J. Dynam. Differential Equations., 31 (2019), 883-901.  doi: 10.1007/s10884-018-9683-x.

[22]

H. R. Thieme, Asymptotic estimates of the solutions of nonlinear integral equations and asymptotic speeds for the spread of populations, J. Reine Angew. Math., 306 (1979), 94-121.  doi: 10.1515/crll.1979.306.94.

[23]

X.-S. WangH. Wang and J. Wu, Traveling waves of diffusive predator-prey systems: Disease outbreak propagation, Discrete Contin. Dyn. Syst., 32 (2012), 3303-3324.  doi: 10.3934/dcds.2012.32.3303.

[24]

Z.-C. Wang and J. Wu, Travelling waves of a diffusive Kermack-McKendrick epidemic model with non-local delayed transmission, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 466 (2010), 237-261.  doi: 10.1098/rspa.2009.0377.

[25]

H. F. WeinbergerM. A. Lewis and B. Li, Analysis of linear determinacy for spread in cooperative models, J. Math. Biol., 45 (2002), 183-218.  doi: 10.1007/s002850200145.

[26]

L.-I. Wu and Z. Feng, Homoclinic bifurcation in an SIQR model for childhood diseases, J. Differential Equations., 168 (2000), 150-167.  doi: 10.1006/jdeq.2000.3882.

[27] Q. YeZ. LiM. Wang and Y. Wu, Introduction to Reaction Diffusion Equations, Science Press, Beijing, 2011. 
[28]

T. ZhangW. Wang and K. Wang, Minimal wave speed for a class of non-cooperative diffusion-reaction system, J. Differential Equations., 260 (2016), 2763-2791.  doi: 10.1016/j.jde.2015.10.017.

Figure 1.  Spatial-temporal plots of (15)
Figure 2.  Spatial plots at $ t = 80,t = 100 $
Figure 3.  Spatial-temporal plots of (17) when $ t\in [60,100] $
Table 1.  Approximate level sets in Figures 2
Level sets $ L^{I}_t(0.1) $ $ L^{Q}_t(0.02) $ $ L^{R}_t(0.02) $
$ t=80 $ -105 -107.2 -102.2
$ t=100 $ -133.8 -134.6 -130.2
Averaging moving speed of level sets 1.42 1.37 1.40
Level sets $ L^{I}_t(0.1) $ $ L^{Q}_t(0.02) $ $ L^{R}_t(0.02) $
$ t=80 $ -105 -107.2 -102.2
$ t=100 $ -133.8 -134.6 -130.2
Averaging moving speed of level sets 1.42 1.37 1.40
[1]

Changbing Hu, Yang Kuang, Bingtuan Li, Hao Liu. Spreading speeds and traveling wave solutions in cooperative integral-differential systems. Discrete and Continuous Dynamical Systems - B, 2015, 20 (6) : 1663-1684. doi: 10.3934/dcdsb.2015.20.1663

[2]

Wei Wang, Wanbiao Ma. Global dynamics and travelling wave solutions for a class of non-cooperative reaction-diffusion systems with nonlocal infections. Discrete and Continuous Dynamical Systems - B, 2018, 23 (8) : 3213-3235. doi: 10.3934/dcdsb.2018242

[3]

Haiyan Wang, Carlos Castillo-Chavez. Spreading speeds and traveling waves for non-cooperative integro-difference systems. Discrete and Continuous Dynamical Systems - B, 2012, 17 (6) : 2243-2266. doi: 10.3934/dcdsb.2012.17.2243

[4]

Jiamin Cao, Peixuan Weng. Single spreading speed and traveling wave solutions of a diffusive pioneer-climax model without cooperative property. Communications on Pure and Applied Analysis, 2017, 16 (4) : 1405-1426. doi: 10.3934/cpaa.2017067

[5]

Armengol Gasull, Hector Giacomini, Joan Torregrosa. Explicit upper and lower bounds for the traveling wave solutions of Fisher-Kolmogorov type equations. Discrete and Continuous Dynamical Systems, 2013, 33 (8) : 3567-3582. doi: 10.3934/dcds.2013.33.3567

[6]

Wan-Tong Li, Guo Lin, Cong Ma, Fei-Ying Yang. Traveling wave solutions of a nonlocal delayed SIR model without outbreak threshold. Discrete and Continuous Dynamical Systems - B, 2014, 19 (2) : 467-484. doi: 10.3934/dcdsb.2014.19.467

[7]

Chunyan Ji, Yang Xue, Yong Li. Periodic solutions for SDEs through upper and lower solutions. Discrete and Continuous Dynamical Systems - B, 2020, 25 (12) : 4737-4754. doi: 10.3934/dcdsb.2020122

[8]

João Fialho, Feliz Minhós. The role of lower and upper solutions in the generalization of Lidstone problems. Conference Publications, 2013, 2013 (special) : 217-226. doi: 10.3934/proc.2013.2013.217

[9]

Luisa Malaguti, Cristina Marcelli. Existence of bounded trajectories via upper and lower solutions. Discrete and Continuous Dynamical Systems, 2000, 6 (3) : 575-590. doi: 10.3934/dcds.2000.6.575

[10]

Massimo Tarallo, Zhe Zhou. Limit periodic upper and lower solutions in a generic sense. Discrete and Continuous Dynamical Systems, 2018, 38 (1) : 293-309. doi: 10.3934/dcds.2018014

[11]

Rubén Figueroa, Rodrigo López Pouso, Jorge Rodríguez–López. Existence and multiplicity results for second-order discontinuous problems via non-ordered lower and upper solutions. Discrete and Continuous Dynamical Systems - B, 2020, 25 (2) : 617-633. doi: 10.3934/dcdsb.2019257

[12]

Alberto Cabada, João Fialho, Feliz Minhós. Non ordered lower and upper solutions to fourth order problems with functional boundary conditions. Conference Publications, 2011, 2011 (Special) : 209-218. doi: 10.3934/proc.2011.2011.209

[13]

Bingtuan Li, William F. Fagan, Garrett Otto, Chunwei Wang. Spreading speeds and traveling wave solutions in a competitive reaction-diffusion model for species persistence in a stream. Discrete and Continuous Dynamical Systems - B, 2014, 19 (10) : 3267-3281. doi: 10.3934/dcdsb.2014.19.3267

[14]

Alberto Boscaggin, Fabio Zanolin. Subharmonic solutions for nonlinear second order equations in presence of lower and upper solutions. Discrete and Continuous Dynamical Systems, 2013, 33 (1) : 89-110. doi: 10.3934/dcds.2013.33.89

[15]

Yubin Liu, Peixuan Weng. Asymptotic spreading of a three dimensional Lotka-Volterra cooperative-competitive system. Discrete and Continuous Dynamical Systems - B, 2015, 20 (2) : 505-518. doi: 10.3934/dcdsb.2015.20.505

[16]

Kun Li, Jianhua Huang, Xiong Li. Traveling wave solutions in advection hyperbolic-parabolic system with nonlocal delay. Discrete and Continuous Dynamical Systems - B, 2018, 23 (6) : 2091-2119. doi: 10.3934/dcdsb.2018227

[17]

Roger Lui, Hirokazu Ninomiya. Traveling wave solutions for a bacteria system with density-suppressed motility. Discrete and Continuous Dynamical Systems - B, 2019, 24 (2) : 931-940. doi: 10.3934/dcdsb.2018213

[18]

Anthony W. Leung, Xiaojie Hou, Wei Feng. Traveling wave solutions for Lotka-Volterra system re-visited. Discrete and Continuous Dynamical Systems - B, 2011, 15 (1) : 171-196. doi: 10.3934/dcdsb.2011.15.171

[19]

Rim Bourguiba, Rosana Rodríguez-López. Existence results for fractional differential equations in presence of upper and lower solutions. Discrete and Continuous Dynamical Systems - B, 2021, 26 (3) : 1723-1747. doi: 10.3934/dcdsb.2020180

[20]

Alessandro Fonda, Rodica Toader. A dynamical approach to lower and upper solutions for planar systems "To the memory of Massimo Tarallo". Discrete and Continuous Dynamical Systems, 2021, 41 (8) : 3683-3708. doi: 10.3934/dcds.2021012

2021 Impact Factor: 1.497

Metrics

  • PDF downloads (409)
  • HTML views (356)
  • Cited by (0)

Other articles
by authors

[Back to Top]